Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS State College, PA

June 14, 2005Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2005, 7:25 PM EDT for Elk County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 7:25 PM EDT (23:25 UTC)
Expired
Jun 14, 2005, 8:30 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Elk County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:00 PM EDTTSTM WND DMGRidgway, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 142325
SVRCTP
PAC047-150030-
/O.NEW.KCTP.SV.W.0064.050614T2325Z-050615T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BRANDY CAMP...OR 8
  MILES SOUTH OF RIDGWAY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSONBURG AROUND 735 PM EDT...
  WILCOX AROUND 740 PM EDT...
  ST. MARYS AROUND 745 PM EDT...
  EAST BRANCH DAM AROUND 750 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4163 7878 4163 7850 4161 7849 4161 7843
      4141 7843 4140 7826 4137 7826 4127 7854
      4126 7864 4122 7871 4126 7873 4136 7890
      4146 7899

$$
KF/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:52 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 4:52 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR THIS EVENING AND TO
ADJUST TSTORM WORDING ACCORDINGLY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 232 PM EDT TUE JUN 14 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AS OF THIS HOUR I DONT FEEL REAL STRONG ABOUT SEVERE STORMS
SURVIVING THE LONG JOURNEY INTO THE CENTRAL MOUNTAINS. CRUDE TIMING
OFF CONTINUITY WOULD PLACE THE LINE ENTERING WESTERN PA AFTER
23Z...AND NOT INTO OUR NEIGHBORHOOD UNTIL AROUND 02-03Z. AT THAT
HOUR WE TYPICALLY SEE CONVECTION ON THE RAPID DECLINE...WITH
WIDESPREAD SEVERE STORMS AFTER DARK AROUND HERE BEING A
CLIMATOLOGICAL RARITY. I PUT THE HIGHEST CHC POPS OVER THE NW WHERE
THE BEST CHANCE FOR SEVERE WILL LIKELY BE. I TAPERED POPS TO SLIGHT
CHC OR EVEN NON EXISTENT OVER THE FAR SE AS MODELS REALLY USE
DOWNSLOPING TO DRY OUT THE PRECIP AS IT MOVES ACROSS THE REGION.

COOLER AND DRIER FOR WEDNESDAY...AS WELL AS DAYS AFTER AS UPPER LOW
REPLACES OUR EARLY SEASON BERMUDA RIDGE.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
THE PERIOD OF WEDNESDAY NIGHT THROUGH SATURDAY WILL BE CHARACTERIZED
BY BELOW NORMAL HEIGHTS ACROSS THE NORTHEASTERN UNITED STATES
EXTENDING SOUTHWARD ALONG THE EASTERN SEABOARD AS LARGE CUTOFF LOW
TAKES UP RESIDENCY FROM THE GREAT LAKES AND INTO UPSTATE NEW YORK
FOR THE NEXT SEVERAL DAYS.  THIS WILL BRING A MUCH WELCOMED RELIEF
FROM THE MOST OPPRESSIVE HEAT AND HUMIDITY THIS AREA HAS SEEN IN
OVER TWO YEARS.  THE NEGATIVE EAST COAST HEIGHT ANOMALY BREAKS DOWN
BY EARLY NEXT WEEK AS A STRONG UPPER RIDGE BUILDS OVER THE UPPER
MIDWEST AND TRACKS EASTWARD...BRINGING A QUICK RETURN TO VERY WARM
AND INCREASINGLY HUMID CONDITIONS BY TUESDAY AND WEDNESDAY.

UNDER THE UPPER LOW REGIME...HAVE CONTD TO BROADBRUSH SHOWER CHANCES
THU THRU SAT...DECREASING THEREAFTER WITH INCREASING HEIGHTS AND 850
MB TEMPS LATE THIS WEEKEND. ENSEMBLES NOT INDICATING ANY
EXTRAORDINARY 500 MB HEIGHT OR 850 MB TEMPERATURE ANOMALIES NEXT
WEEK...BUT GIVEN THE STRENGTHENING LOW LEVEL WESTERLY FLOW AND
LIKELIHOOD FOR DOWNSLOPING WINDS OFF THE ALLEGHENY FRONT BY THE
MIDDLE PORTION OF NEXT WEEK...THINK WELL QUICKLY BECOME TOASTY
AGAIN AT THAT TIME.

AVIATION...
JUST SOME LINGERING HAZE OVER NORTHERN PA THIS HOUR WITH DAYTIME
HEATING HAVING MIXED THE LOW CLOUDS AND HAZE OUT OVER THE REST OF
THE REGION. IT LOOKS LIKE THE COLD FRONT WILL FLATTEN OUT
CONSIDERABLY AS IT MOVES EAST INTO PA BUT NOT BEFORE SPREADING AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
TERMINALS. THINK BEST CHC FOR REDUCED CIG/VIS WILL BE OVER NRN
MOUNTAINS WHICH WILL BE CLOSER TO THE STRONGEST PART OF THE SQUALL
LINE AS IT ENTERS THE REGION THIS EVENING. THINK CONVECTION WILL
WEAKEN AS IT MOVES INTO THE CENTRAL MOUNTAINS AND AREAS OF REDUCED
CIG/VIS MAY BECOME A PROBLEM AT THE TERMINALS THAT GET AFFECTED BY
THE CONVECTION.

WEDNESDAY SHUD SEE IMPROVING CONDITIONS AS DRIER AIR MOVES INTO THE
REGION BEHIND THE COLD FRONT. SOME MVFR CIGS MAY LINGER INTO THE
MORNING OVER THE NW...BUT MOST OTHER AREAS SHUD IMPROVE RAPIDLY
AFTER PATCHY EARLY MORNING FOG AS A GUSTY WESTERLY WIND DEVELOPS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...RXR
Hazardous weather outlook, Jun 14, 5:07 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT TUE JUN 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150900-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
507 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:

VERY WARM AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA TODAY.
IN THE MIDDLE AND LOWER SUSQUEHANNA VALLEY...THE COMBINATION OF VERY
WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL CREATE HEAT INDICES
BETWEEN 95 AND 100 DEGREES. PEOPLE SHOULD LIMIT OUTDOOR ACTIVITIES
DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...IF YOU ARE
GOING TO BE ACTIVE OUTDOORS...DRINK PLENTY OF FLUIDS AND TAKE
FREQUENT BREAKS FROM ACTIVITY.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING INTO EARLY WEDNESDAY
MORNING ACROSS CENTRAL PENNSYLVANIA. THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS FROM STATE COLLEGE WESTWARD...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF STATE COLLEGE.

THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO VALLEY THIS
AFTERNOON...AND MOVE EASTWARD INTO WESTERN PENNSYLVANIA BY LATE
AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL LIKELY CONGEAL INTO
ONE OR MORE SOLID LINES AS THEY MOVE FROM NORTHWEST TO SOUTHEAST
THROUGH CENTRAL PENNSYLVANIA DURING THE EVENING AND EARLY MORNING
HOURS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH. AN ISOLATED TORNADO OR TWO WILL ALSO BE
POSSIBLE...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

JPV

In the hours before

Special weather statement, Jun 14, 4:52 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

PAZ004-142245-
WARREN-
452 PM EDT TUE JUN 14 2005

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT WARREN COUNTY
BETWEEN 6 PM AND 9 PM THIS EVENING...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
NORTH EAST TO 4 MILES WEST OF UNION CITY TO 28 MILES NORTHWEST OF
FRANKLIN TO 10 MILES WEST OF GREENVILLE ALONG THE
PENNSYLVANIA...OHIO BORDER...MOVING NORTHEAST AT 30 MPH.

THE STRONGEST THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE...
SPRING CREEK...AND LOTTSVILLE BETWEEN 615 AND 630 PM...SUGAR GROVE
AROUND 630 PM...GRAND AND GARLAND AROUND 640 PM...YOUNGSVILLE AROUND
645 PM...WARREN...GERMANY...AND CLARENDON BETWEEN 650 PM AND 7 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 45 AND 55 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: LAMBERT
Special weather statement, Jun 14, 7:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT TUE JUN 14 2005

PAZ005-010-150015-
ELK-MCKEAN-
710 PM EDT TUE JUN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND ELK COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
KANE TO 8 MILES NORTH OF DUBOIS...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR BRANDY CAMP AROUND 720 PM...JAMES CITY...
RIDGWAY AROUND 725 PM...JOHNSONBURG AROUND 735 PM...WILCOX...FORCE
AROUND 745 PM...ST. MARYS AROUND 750 PM AND EAST BRANCH DAM AROUND
755 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

KF/RG
Special weather statement, Jun 14, 7:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT TUE JUN 14 2005

PAZ024-033-150015-
CAMBRIA-SOMERSET-
714 PM EDT TUE JUN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
IRWIN TO 13 MILES EAST OF CHEAT LAKE...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR CONFLUENCE AND ADDISON AROUND 735
PM...SEVEN SPRINGS AROUND 745 PM...CASSELMAN AROUND 750
PM...SALISBURY...ROCKWOOD AND MOUNT DAVIS AROUND 755 PM...GARRETT
AROUND 800 PM...SOMERSET AND MEYERSDALE AROUND 805 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
Local storm report, Jun 14, 7:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     COLUMBUS                41.95N 79.58W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     LOTTSVILLE              41.93N 79.44W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     GARLAND                 41.80N 79.43W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0638 PM     TSTM WND DMG     GRAND VALLEY            41.72N 79.54W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0640 PM     TSTM WND DMG     TIDIOUTE                41.68N 79.40W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0715 PM     TSTM WND DMG     KANE                    41.66N 78.81W
06/14/2005                   MCKEAN             PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:52 PM EDTSevere Thunderstorm WarningCTPWarren98 min
Jun 14, 6:47 PM EDTSevere Thunderstorm WarningCTPMcKean73 min
Jun 14, 7:39 PM EDTSevere Thunderstorm WarningCTPPotter66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.